Texas, 2013

Hail and Damaging Wind in Texas, May 25, 2013

May 25, 2013 · NWS AMA · 2 events in 2 counties and zones

Scattered thunderstorms developed over the eastern New Mexico Plains during the afternoon hours of the 25th. These storms developed along a dryline stretching from southern New Mexico to the central Oklahoma Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered thunderstorms developed over the eastern New Mexico Plains during the afternoon hours of the 25th. These storms developed along a dryline stretching from southern New Mexico to the central Oklahoma Panhandle. The low level convergence along the dryline allowed the storms to overcome low level capping inversions and tap into elevated instability that was in place across the Texas Panhandle. The thunderstorms moved to the east eventually becoming self-sustaining shortly after entering the southwestern Texas Panhandle. While over Oldham and Deaf Smith Counties these storms produced sub-severe hail across both counties. As the storms moved into Potter and Randall Counties, they encountered a more capped environment which caused the main thunderstorm to collapse. The cold pool created by this storm collapsed allowed thunderstorms to persist well into Potter and Randall Counties where reports of sub-severe hail and wind were reported to the National Weather Service in Amarillo (Potter County). A stronger capping inversion over Armstrong and Carson Counties quickly suppressed residual convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 25, 6:08 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, May 25, 6:08 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
708 PM CDT SAT MAY 25 2013

.UPDATE...
HAVE UPDATED GRAPHICAL FORECASTS...INCREASING THUNDERSTORM
POPS/COVERAGE SIGNIFICANTLY ACROSS SOUTHWESTERN AND WESTERN SECTIONS
OF PANHANDLES.  LINE OF THUNDERSTORMS DETECTED BY KAMA 88D OVER
EASTERN NEW MEXICO IS BEING SUPPORTED BY MODEST SHORTWAVE TROF AS IT
MOVES TOWARD RICHER MOISTURE AND HIGHER INSTABILITY.  UPDATED TEXT
PRODUCTS WILL BE ISSUED SHORTLY.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 406 PM CDT SAT MAY 25 2013/

DISCUSSION...
REGIONAL VISIBLE SATELLITE SHOWS SMALL CU DEVELOPMENT ACROSS THE
SOUTHWESTERN TEXAS PANHANDLE WHILE CONVECTION HAS DEVELOPED ALONG
THE NEW MEXICO MOUNTAINS AND SOUTHEASTERN COLORADO. THIS DEVELOPMENT
WAS FAIRLY CAPTURED BY THE TTU WRF. WHAT THAT MEANS FOR THIS EVENING
AND TONIGHT IS THAT THERE REMAINS A CHANCE FOR PRECIPITATION ALONG
THE WESTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLE. ALSO GIVEN THE
ELEVATED INSTABILITY AND WEAK DEEP LAYER SHEAR AN ISOLATED STRONG TO
LOW END SEVERE STORM MAY BE POSSIBLE. ANY CONVECTION THAT MAY FORM
SHOULD END BY MIDNIGHT.

SUNDAY WILL BE A DAY TO KEEP AN EYE ON AS FAR AS FIRE WEATHER IS
CONCERNED. THE DRYLINE IS EXPECTED TO ONCE AGAIN RETURN TO THE TEXAS
AND OKLAHOMA PANHANDLES AND DROP RELATIVE HUMIDITIES BELOW 15
PERCENT ACROSS THE NORTHWESTERN TEXAS AND WESTERN OKLAHOMA
PANHANDLES. THIS WILL LEAD TO ELEVATED AND CRITICAL FIRE WEATHER
CONDITIONS FOR SUNDAY AFTERNOON. HOWEVER...THE ONGOING DROUGHT HAS
LIMITED FUEL LOADING IN THIS AREA...AND THE RECENT RAINS FROM LAST
NIGHT HAS PROVIDED DECENT MOISTURE TO WHAT FUELS THERE ARE. ANOTHER
WRENCH IN THE MACHINE IS THE POTENTIAL FOR ADDITIONAL MOISTURE FROM
ANY STORMS THAT COULD MAKE IT INTO THAT AREA TONIGHT. SHOULD THIS
AREA RECEIVE NO RAIN TONIGHT THEN A FIRE WEATHER WATCH OR EVEN A RED
FLAG WARNING MAY BE NEEDED FOR SUNDAY AFTERNOON.

MONDAY COULD ALSO BE A DAY WHERE ELEVATED TO NEAR CRITICAL FIRE
WEATHER CONDITIONS OCCUR...BUT THERE WILL ALSO BE RAIN CHANCES
ACROSS THE EASTERN TEXAS AND OKLAHOMA PANHANDLES. SHOULD ANY OF
THESE SHOWERS DEVELOP FURTHER WEST THAN CURRENTLY FORECASTS THEN
FIRE WEATHER CONDITIONS COULD BE GREATLY HINDERED.

TUESDAY AND WEDNESDAY LOOK TO BE THE TIME FRAME WITH THE GREATEST
PRECIPITATION CHANCES AS WELL AS POTENTIAL FOR SEVERE WEATHER. WITH
THAT BEING SAID THE SEVERE THREAT MAY BE SLIGHTLY LESS THAN WHAT
APPEARED YESTERDAY. MEDIUM RANGE MODELS ARE BEGINNING TO CONVERGE
ON A CONSENSUS AS TO THE TRACK OF THE UPPER LEVEL TROUGH BUT STILL
DISAGREE ON EXACT TIMING. TREND WISE THE ECMWF HAS TRENDED BACK
TOWARD THE GFS ON THE EVOLUTION OF THE SYSTEM SO HAVE LEANED MUCH
CLOSER TO THE GFS RATHER THAN THE GFS. WITH THIS EVOLUTION AN OPEN
WAVE WILL DROP OVER NEVADA AND UTAH DURING THE DAY ON TUESDAY. A
LEADING SHORTWAVE TROUGH MOVES ACROSS THE PANHANDLES SPARKING
SCATTERED SHOWERS AND THUNDERSTORMS. THE MAIN WAVE MOVES TO THE
PANHANDLES AND TAKES ON A VERY SLIGHT NEGATIVE TILT. THIS
ORIENTATION WOULD PLACE THE DRY SLOT ACROSS THE NORTHWESTERN TEXAS
PANHANDLE AND WESTERN OKLAHOMA PANHANDLE WHILE CONVECTION FIRES
ACROSS THE REST OF THE PANHANDLES. CAPE VALUES AT THIS TIME RANGE
FROM 1500 TO 2200 J/KG WITH DEEP LAYER SHEAR OF 35 TO 40 KT. BUFR
SOUNDINGS SHOW A WEAK CAP WHICH COULD BE THE SAVINGS GRACE TO KEEP
SEVERE WEATHER LIMITED. BUT SHOULD THE SYNOPTIC FORCING OVERCOME
THIS CAP THEN WE COULD BE LOOKING AT A ORGANIZED CONVECTION WITH
LARGE HAIL AND DAMAGING WIND AS THE PRIMARY THREATS ACROSS THE
EASTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLE. AS STATED
YESTERDAY KEEP ANY EYE ON THIS PORTION OF THE FORECAST AS IT WILL
LIKELY CHANGE AS WE GET CLOSER TO THESE DAYS.

FLOW ALOFT BECOMES MORE ZONAL THURSDAY AND FRIDAY TO LIMIT PRECIP
CHANCES. INTO THE WEEKEND.

FIRE WEATHER...
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE SUNDAY
AFTERNOON ACROSS THE NORTHWESTERN TEXAS PANHANDLE AND WESTERN
OKLAHOMA PANHANDLE. THE DRYLINE WILL MOVE INTO THE PANHANDLES AND
DROP RELATIVE HUMIDITIES FOR THIS AREA BELOW 15 PERCENT WHILE 20 FOOT
WINDS FROM THE SOUTHWEST INCREASE TO 15 TO 20 MPH. GIVEN THE LOW
FUEL LOADS DUE TO THE ONGOING DROUGHT...THE PRECIP LAST NIGHT IN
THIS AREA...AND THE POTENTIAL FOR PRECIP TONIGHT HAS LEAD TO SOME
CONCERN WHERE A FIRE WEATHER PRODUCT WILL BE NEEDED DUE TO THE GOOD
STATE OF FUELS. WITH THAT SAID IF PRECIP DOES NOT OCCUR TONIGHT THEN
A FIRE WEATHER WATCH OR RED FLAG WARNING MAY BE NEEDED FOR THIS TIME
FRAME. ELEVATED TO NEAR CRITICAL FIRE WEATHER WILL BE POSSIBLE
MONDAY FOR THE WESTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLE WITH
RELATIVE HUMIDITIES AGAIN DROPPING BELOW 15 PERCENT AS 20 FOOT WINDS
INCREASE TO 15 TO 20 MPH. ELEVATED FIRE WEATHER MAY BE POSSIBLE
AGAIN ON TUESDAY AS RELATIVE HUMIDITIES DROP BETWEEN 15 AND 20
PERCENT WITH 15 TO 20 MPH 20 FOOT WINDS. THE ONLY CONCERN FOR THE
FIRE POTENTIAL FOR TUESDAY WILL BE THE POSSIBILITY FOR SHOWERS TO
DEVELOP FURTHER WEST THAN CURRENTLY FORECAST.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/03
Hazardous weather outlook, May 25, 6:20 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
720 PM CDT SAT MAY 25 2013

OKZ001>003-TXZ001>020-261230-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
720 PM CDT SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

SCATTERED TO ISOLATED THUNDERSTORMS ARE EXPECTED THIS EVENING
ACROSS MAINLY THE WESTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES.
STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG TO MARGINALLY
SEVERE... WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE OKLAHOMA AND TEXAS
PANHANDLES MONDAY THROUGH WEDNESDAY NIGHT...PRIMARILY DURING THE
AFTERNOON AND EVENING HOURS. IF STORMS DEVELOP...A FEW MAY BECOME
STRONG TO MARGINALLY SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY HAZARDS.

ELEVATED TO POSSIBLY CRITICAL FIRE WEATHER CONDITIONS MAY OCCUR ACROSS
WESTERN SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES ON SUNDAY...
MONDAY...TUESDAY...WEDNESDAY AND THURSDAY DUE TO SOUTHWEST WINDS OF
15 TO 20 MPH WITH SOME HIGHER GUSTS ALONG WITH FORECAST MINIMUM
RELATIVE HUMIDITY VALUES OF 10 TO 20 PERCENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE WESTERN
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
LIMITED ACTIVATION THIS EVENING.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS ACROSS WESTERN SECTIONS OF
THE OKLAHOMA AND TEXAS PANHANDLES SHOULD BE ALERT FOR ELEVATED TO
CRITICAL FIRE WEATHER CONDITIONS ON SUNDAY...MONDAY...TUESDAY...WEDNESDAY
AND THURSDAY.

COCKRELL

In the hours before

Special weather statement, May 25, 5:41 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CDT SAT MAY 25 2013

TXZ011-012-016-260045-
DEAF SMITH TX-OLDHAM TX-POTTER TX-
641 PM CDT SAT MAY 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN POTTER...
OLDHAM AND DEAF SMITH COUNTIES UNTIL 745 PM CDT...

AT 637 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF
NARA VISA TO 10 MILES SOUTHWEST OF BELLVIEW...MOVING EAST AT 40 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  VEGA...               HEREFORD...           WILDORADO...
  SIMMS...              GLENRIO...            BOYS RANCH...
  BOOTLEG...            ADRIAN...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 1 AND 48.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3474 10304 3485 10305 3554 10304 3554 10215
      3476 10232 3474 10233
TIME...MOT...LOC 2341Z 270DEG 35KT 3545 10305 3474 10320

KJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Deaf Smith

When
May 25, 7:19 PM CST to 7:20 PM CST
Where
Deaf Smith County, 8.42 mi W of Bootleg to 3.4 mi W of Bootleg
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
34.832, -102.958

A line of thunderstorms moved out of eastern New Mexico and into the Texas Panhandle. As the storms moved over the city of Bootleg (Deaf Smith County), the fire department reported nickel size hail. The line moved quickly to the east, and only produced pea size hail.

Thunderstorm Wind, Potter

When
May 25, 7:44 PM CST to 7:46 PM CST
Where
Potter County, 3 mi ENE of Bushland to 5.1 mi E of Bushland
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.190, -102.018

A line of thunderstorms moved over the town of Bushland. This line encountered a stronger capped environment which caused the strongest cell to collapse. The outflow from this cell collapse was measured to be 61 mph by the KVII Schoolnet site in Bushland (Potter County). No thunderstorm wind damage was reported in associated with this gust. The outflow allowed thunderstorms to continue moving to the east but no further severe reports were received.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454337, 454338.